Hail, Wilbarger
- When
- March 23, 6:20 PM CST
- Where
- Wilbarger County, 7.12 mi SSE of Harrold
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.980, -99.000
The approach of a compact upper wave, combined with a sagging frontal boundary across the area, provided the lift needed for widespread thunderstorm development. This included a few supercell storms, though given development on the cool side of the surface boundary, these storms were 'elevated' and produced mainly severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
The approach of a compact upper wave, combined with a sagging frontal boundary across the area, provided the lift needed for widespread thunderstorm development. This included a few supercell storms, though given development on the cool side of the surface boundary, these storms were 'elevated' and produced mainly severe hail. An instance of thunderstorm wind damage occurred northwest of Wichita Falls, TX.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 23, 5:52 PM CST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 652 PM CDT Thu Mar 23 2023 ...New AVIATION... .SHORT TERM... (This evening through Friday) Issued at 104 PM CDT Thu Mar 23 2023 Through Midnight Tonight: The primary focus remains the severe weather and flash flooding potential. As of 1230 PM, a cold front extends (roughly) along a line from Crowell, TX to Seminole, OK. A passing (compact) upper impulse, combined with isentropic ascent, has fostered the development of shallow shower activity from southwest through east-central Oklahoma. Our 18z upper air release has captured remaining mid-level inhibition which has likely limited deep convective attempts late this morning. However, with time (2-4 PM), more robust convection is expected to develop near and just north of the frontal zone. Additional isolated storms are also expected to develop near/east of a triple point (across western-north Texas/3-6 PM) as another bout of upper forcing overspreads the region. This activity will likely continue into southern/south-central Oklahoma through the late evening/midnight hour. Large hail remains a threat with any severe thunderstorm across the region this evening. Sufficient magnitudes of cloud layer/effective shear and MUCAPE remain evident such that hail up to the size of golf balls seems like a good bet. A few larger stones (up to tennis ball size) are also possible with the strongest updrafts this evening. Though a majority of storms are expected to quickly propagate north of the surface front (i.e. become "elevated"), we are closely monitoring the potential for surface-based hazards (wind/tornado) across the region. Overall, the tornado threat in particular still appears low, owing to rather weak low-level shear expected (10-15 knots), though non- zero. One area we are closely watching this afternoon is the triple point vicinity across far southwest Oklahoma/west-north Texas. Here, sufficient stretching potential (0-3 km CAPE) may overlap with the near-surface vorticity zone for a tornado. This potential would appear to be focused in the 3-9 PM timeframe this evening. Heavy rainfall potential also remains a concern this evening into the overnight. This is most expected near and just south of the I-44 corridor. The potential for training convection, in an environment characterized by seasonably 90th-maximum Preciptable Water values, yields this threat. The Flood Watch has been expanded a bit further west into south-central Oklahoma through Friday morning. Friday (after Midnight/05z): At least isolated severe weather chances, along with continued heavy rainfall/flooding concern, will remain through midday Friday. Convection is expected to gradually organize/congeal along the advancing Pacific front across southern into southeastern Oklahoma. A few instances of hail and perhaps a damaging wind gust will be possible here through mid-morning. Some shower/storm chances may linger across far southeastern zones, coincident with the mid-level (850 mb) front through early afternoon. Another forecast variable to monitor tomorrow will be the potential for isolated convection west of I-35 during afternoon into evening hours. A ribbon of instability (aided by passage of a cold upper low) is progged to develop in the post frontal regime, extending from east Texas towards far southeast Colorado. While inhibition may thwart a majority of convective attempts, some CAM members depict isolated convection across the western half of Oklahoma/north Texas. This potential will likely be confined to peak heating hours (3-7 PM) with the strongest storm capable of producing small hail. Ungar && .LONG TERM... (Friday night through next Wednesday) Issued at 323 PM CDT Thu Mar 23 2023 Weekend: Generally low impact weather is expected this weekend. A surface high pressure cell will shift towards the Plains, fostering mostly dry weather with seasonable temperatures (60s). Towards the end of the weekend, a broad Pacific shortwave will slowly deepen and shift towards the Central Plains. Sufficient forcing for ascent may foster some showers across northern Oklahoma from Sunday morning through afternoon. Early Next Week: Current indications are for high-amplitude ridging to establish across the Plains and promote low impact weather. This may include a warming trend in temperatures (into the 70s). Towards the midweek, a deep Pacific trough may slide towards the Plains and foster chances for precipitation across the forecast area. Ungar && .AVIATION... (00Z TAFS) Issued at 652 PM CDT Thu Mar 23 2023 MVFR (to low-end IFR) conditions are expected for most terminals through the period. Scattered areas of convection continue to develop near a frontal boundary drifting southward across the Red River. Storm chances will tend to focus across the I-44 corridor (SPS/LAW/OUN/OKC/SWO) over the coming hours, with coverage perhaps increasing around 04-06z. Shower/storm chances will slowly end from west-to-east towards Friday morning across the region. Low stratus is expected behind precipitation through midday hours on Friday. For now, have opted to leave MVFR level cigs, though borderline IFR cigs are possible. Renewed chances for precipitation are possible across northeast Oklahoma towards the 17-19z timeframe. Safe travels! Ungar && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 47 59 39 64 / 70 10 10 0 Hobart OK 46 66 37 64 / 60 10 10 0 Wichita Falls TX 53 70 44 69 / 60 10 0 0 Gage OK 37 59 32 59 / 30 10 10 10 Ponca City OK 43 55 34 59 / 60 40 10 10 Durant OK 59 73 46 70 / 80 80 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through Friday morning for OKZ023-025>032-038>043. TX...None. && SHORT TERM...34 LONG TERM....34 AVIATION...34
Hazardous Weather Outlook National Weather Service Norman OK 307 PM CDT Thu Mar 23 2023 OKZ004>048-050>052-TXZ083>090-242015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 307 PM CDT Thu Mar 23 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... Scattered thunderstorms are expected through early Friday morning from western-north Texas through south-central and southeast Oklahoma. Large hail, up to golf ball size, will be the primary hazard. However, a tornado and/or damaging winds are also possible with storms this evening across western-north Texas. .Heavy Rainfall... Areas of heavy rainfall and isolated flash flooding are expected across east-central into southeastern Oklahoma through early Friday morning. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across central and southern Oklahoma, as well as western-north Texas, should prepare for severe weather operations this afternoon through Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Fire Weather... Areas of near-critical fire weather conditions are expected across far western Oklahoma and western-north Texas on Friday and Saturday afternoon. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
527 PM CDT Thu Mar 23 2023
TXZ087-232300-
Knox TX-
527 PM CDT Thu Mar 23 2023
...A strong thunderstorm will impact portions of central Knox County
through 600 PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Benjamin, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Benjamin, Gilliland and Vera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3348 9985 3358 9992 3379 9971 3361 9949
TIME...MOT...LOC 2227Z 235DEG 24KT 3357 9979
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
541 PM CDT Thu Mar 23 2023
OKZ027-038-039-232315-
Grady OK-Stephens OK-Comanche OK-
541 PM CDT Thu Mar 23 2023
...A strong thunderstorm will impact portions of northeastern
Comanche, southern Grady and northwestern Stephens Counties through
615 PM CDT...
At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sterling, moving northeast at 45 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Chickasha, Rush Springs, Sterling, Alex, Bradley, Agawam, Central
High, Ninnekah and Acme.
This includes Interstate 44 between mile markers 77 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3468 9825 3509 9789 3489 9767 3485 9767
3458 9816
TIME...MOT...LOC 2240Z 225DEG 39KT 3470 9813
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
WarePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT THU MAR 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM FLOOD LINDSAY 34.84N 97.61W
03/23/2023 GARVIN OK BROADCAST MEDIA
&&
SESpecial Weather Statement National Weather Service Norman OK 608 PM CDT Thu Mar 23 2023 OKZ027-028-232345- Grady OK-McClain OK- 608 PM CDT Thu Mar 23 2023 ...A strong thunderstorm will impact portions of southern Grady and west central McClain Counties through 645 PM CDT... At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Agawam, moving northeast at 45 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Newcastle, Blanchard, Purcell, Goldsby, Dibble, Washington, Cole, Alex, Bradley, Agawam, Criner, Middleberg, Tabler and Ninnekah. This includes the following highways... Interstate 35 between mile markers 95 and 103. Interstate 44 between mile markers 102 and 105. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3478 9785 3491 9801 3528 9763 3505 9736 TIME...MOT...LOC 2308Z 224DEG 38KT 3490 9787 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Ware
Special Weather Statement National Weather Service Norman OK 610 PM CDT Thu Mar 23 2023 OKZ026-029>031-232345- Pottawatomie OK-Cleveland OK-Seminole OK-Lincoln OK- 610 PM CDT Thu Mar 23 2023 ...A strong thunderstorm will impact portions of west central Seminole, south central Lincoln, southeastern Cleveland and Pottawatomie Counties through 645 PM CDT... At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near Etowah, moving northeast at 45 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Southeastern Norman, Shawnee, Seminole, Tecumseh, Noble, Slaughterville, McLoud, Pink, Meeker, Earlsboro, Tribbey, Johnson, Etowah, Brooksville, Macomb, Dale, Lake Thunderbird, Bethel Acres, Little Axe and Aydelotte. This includes Interstate 40 between mile markers 175 and 194. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3496 9722 3514 9737 3557 9693 3526 9668 TIME...MOT...LOC 2310Z 224DEG 38KT 3510 9720 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Ware
Special Weather Statement
National Weather Service Norman OK
700 PM CDT Thu Mar 23 2023
TXZ087-240030-
Knox TX-
700 PM CDT Thu Mar 23 2023
...A strong thunderstorm will impact portions of central Knox County
through 730 PM CDT...
At 700 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Benjamin, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Benjamin, Truscott, Gilliland and Vera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3356 9999 3382 9976 3380 9976 3381 9974
3380 9972 3363 9953 3343 9993 3350 10000
TIME...MOT...LOC 0000Z 227DEG 26KT 3352 9992
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
..speg.The Altus AFB radar (KFDR), 43 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
10 hail, 1 thunderstorm wind. Local standard time, as filed.
An outbuilding was heavily damaged by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078265, 1078263, 1078266, 1078267, 1078268, 1080772, 1078269, 1078262, 1078271, 1078272, 1078273.